Minnesota, 2011

Hail in Minnesota, April 9, 2011

April 9, 2011 · NWS MPX · 2 events in 2 counties and zones

A series of thunderstorms moved across northern Iowa, and into far southern Minnesota during the early morning hours of Sunday, April 10th. Most of the thunderstorms produced heavy rainfall and pea to dime size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A series of thunderstorms moved across northern Iowa, and into far southern Minnesota during the early morning hours of Sunday, April 10th. Most of the thunderstorms produced heavy rainfall and pea to dime size hail. One thunderstorm moved from northern Worth County in Iowa, into far southern Freeborn County between Albert Lea and the Iowa border. The storm intensified and produced half dollar size hail in the town of Glenville, Minnesota. Earlier Saturday, several non-severe thunderstorms produced dime size hail near Redwood Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 9, 5:11 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 9, 5:11 AM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
611 AM CDT SAT APR 9 2011

.UPDATE...
UPDATED TO INCLUDE 12Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
/ISSUED 357 AM CDT SAT APR 9 2011/
APPEARS ACTIVE WEATHER PATTERN TO DEVELOP TONIGHT INTO SUNDAY
ACROSS THE CWA. INITIALLY HAVE MCS ROLLING ACROSS MISSOURI AND
SOUTHEAST IOWA HIS MORNING. THIS INITIATED NEAR SURFACE WARM FRONT.
THIS BOUNDARY WILL LIFT SLOWLY NORTH ACROSS IOWA AS NEXT STRONG
SHORT WAVE LIFTS NORTHEAST FROM COLORADO/HEW MEXICO. SHOULD SEE
BOUNDARY MOVE TO NEAR THE MN/IA BORDER BY 00Z SUN. VERY
UNSTABLE/STEEP LAPSE RATES LIFTING INTO THE REGION DURING THE DAY
WITH BEST LI'S TRAVERSING THE AREA THROUGH 00Z. ELEVATED NATURE OF
CONVECTION EXPECTED DURING THE DAY AND WILL MENTION CHANCE POPS
FOR THIS LIFTING NORTH DURING THE DAY. EXPECT QUITE A BIT OF CLOUD
COVER TO REMAIN OVER THE AREA AS SURFACE WARM FRONT LIFTS NORTH.
TEMPERATURES COULD BE LIMITED FROM REACHING FORECAST VALUES. WILL
RETAIN 60S FOR THE AREA FOR NOW.

LATER THIS AFTERNOON...NEAR THE SURFACE WARM FRONT...EXPECT ANY
CONVECTIVE INHIBITION TO WEAKEN RAPIDLY AND EXPECT THUNDERSTORMS
TO DEVELOP ALONG FRONT AND CONGEAL INTO ANOTHER MCS AND LIFT
NORTHEAST DURING THE NIGHT...AS LOW LEVEL JET DEVELOPS AND
CONTINUES TO DRIVE VERY UNSTABLE/STEEP LAPSE RATE AIR OVER SOUTHERN
MN/WC WI. LARGE HAIL IS LIKELY AS THIS AIR MOVES THROUGH. WILL TRY
AND TRAIL POPS TO HE SOUTHWEST AFTER MIDNIGHT.

SUNDAY DEVELOPMENT/MOVEMENT OF SURFACE LOW AND ATTENDANT COLD
FRONT PRETTY MUCH ON TRACK. 00Z NAM IS FASTEST WITH SURFACE LOW
AND COLD FRONT EXITING MN BEFORE 00Z MON. GFS HAS BEEN MOST
CONSISTENT WITH ITS MOVEMENT AND WILL FOLLOW THIS MODEL FOR
POTENTIAL SEVER WEATHER DEVELOPMENT SUNDAY. COULD HAVE SOME
RESIDUAL STRONG/SEVERE THUNDERSTORMS LIFTING OVER NORTHERN CWA
EARLY IN THE MORNING BEFORE WEAKENING. REDEVELOPMENT EXPECTED LATE
MORNING/EARLY AFTERNOON ALONG FRONTAL BOUNDARY/SURFACE LOW WHICH
IS FORECAST TO BE OVER CENTRAL MN BY AFTERNOON. DRY SURGE EXPECTED
TO LIFT NORTHEAST AND COULD SHUT OF CONVECTION FOR A TIME IN THE
SOUTH...BUT AS FRONT MOVES EAST...STILL COULD SEE DEVELOPMENT
THERE IN THE AFTERNOON. BEST CHANCE OF SEVERE WEATHER WILL BE
FOUND OVER THE FAR EASTERN MN REGION INTO WEST CENTRAL WISCONSIN
DURING THE AFTERNOON...WITH TEMPERATURES WARMING THROUGH THE LOWER
AND MIDDLE 70S AND DEWPOINTS TO 60F. A FEW TORNADOES POSSIBLE BUT
EXPECT ACTIVITY TO BE MOVING RAPIDLY EAST.

WRAP AROUND SHOWERS/RAIN WILL MOVE ACROSS THE REGION OVERNIGHT
SUNDAY NIGHT AND EXIT THE AREA MONDAY MORNING. COOLER REGIME TO
FOLLOW THIS SYSTEM...READINGS CLOSER TO NORMAL. LONGER RANGE
MODELS SHOWING NEXT FRONTAL SYSTEM MOVING INTO THE AREA LATER
TUESDAY NIGHT LINGERING INTO THURSDAY. GFS REMAINS MOST
PROGRESSIVE WITH FLOW PATTERN WITH THE 00Z ECMWF SLOWER AND MORE
AMPLIFIED WITH SYSTEM. WILL LEAVE POPS AS IS FOR NOW.

&&

.HYDROLOGY...
POTENTIAL FOR .75 TO 1.35 INCHES QPF FROM 12Z SAT THROUGH 12Z MON.
STILL SEEING PRECIPITABLE WATER VALUES TO 1.25 INCHES OVER THE
EASTERN AREAS AS SYSTEM MOVES THROUGH. STRONG MOISTURE TRANSPORT
AND CONVECTIVE NATURE YIELDS QPF IN EXCESS OF AN INCH THROUGH THE
EVENT. THIS COULD FURTHER SLOW CRESTS ON AREA RIVERS.

&&

.AVIATION.../12Z TAF ISSUANCE/
A COMPLEX AND ACTIVE FORECAST PERIOD IS IN STORE ACROSS THE ENTIRE
FORECAST AREA... WITH LOW CLOUD/FOG ISSUES CURRENTLY AND PERHAPS
AGAIN LATE TONIGHT... AND THE POTENTIAL FOR CONVECTION LATE THIS
AFTERNOON AND PARTICULARLY DURING THE EVENING HOURS UNTIL JUST
AFTER MIDNIGHT. THE LOW CLOUDS AND FOG CURRENTLY PRESENT ACROSS
THE AREA ARE MOST PREVALENT ACROSS THE SOUTH IN AN AREA OF WEAK
RIDGING NORTH OF THE INITIAL BAROCLINIC ZONE LOCATED NEAR THE
IOWA/MISSOURI BORDER. ABUNDANT BOUNDARY LEVEL MOISTURE IS IN PLACE
AND WILL CONTINUE TO BRING SOME MVFR AND IFR CONDITIONS THROUGH A
GOOD PART OF THE MORNING BEFORE STRONG SOUTHERLY FLOW AND SUNSHINE
ARE ABLE TO WORK AT THINGS TO MECHANICALLY AND THERMODYNAMICALLY
MIX THINGS OUT. EXPECT VFR CONDITIONS TO BREAK OUT BY MID TO LATE
MORNING... ALTHOUGH THERE IS CERTAINLY SOME UNCERTAINTY ON HOW
QUICKLY THINGS WILL IMPROVE... SO IT WILL NEED TO BE MONITORED
THROUGH THE MORNING. THIS AFTERNOON LOOKS TO BE QUIET... AND
ALTHOUGH SOME OF THE MODEL GUIDANCE SPITS OUT A FEW SHRA... THE
DEGREE OF INSTABILITY IS VERY LIMITED AND THE PRIMARY FORCING
REMAINS SOUTH OF THE AREA... SO DID NOT INCLUDE ANY PCPN IN THE
FORECASTS UNTIL EVENING. ONCE EVENING ARRIVES... MOISTURE AND
INSTABILITY LOOK TO CHARGE INTO THE AREA ALONG WITH THE INITIAL
WARM FRONTAL BOUNDARY. LOOK FOR SHRA/TSRA TO DEVELOP FROM SOUTH TO
NORTH ACROSS THE AREA DURING THE EVENING HOURS. THIS ACTIVITY WILL
SHIFT NEAR OR OUT OF THE NORTHEAST PORTION OF THE AREA AFTER 07Z
OR SO... BUT WOULD EXPECT LOW CLOUDS AND SOME FOG TO REPLACE IT
FOR THE BALANCE OF THE NIGHT.

KMSP... MAIN FORECAST ISSUES... PARTICULARLY WITH REGARD TO
UNCERTAINTY... ARE HOW LONG THE MVFR CEILINGS WILL LINGER THIS
MORNING... AND WHETHER VISIBILITIES WILL GET INTO THE MVFR RANGE
FOR ANY LENGTH OF TIME. ATTENTION THEN TURNS TOWARD CONVECTIVE
POTENTIAL LATER TODAY AND TONIGHT. HAVE A REASONABLE DEGREE OF
CONFIDENCE IN TSRA IMPACTING KMSP THIS EVENING INTO THE
OVERNIGHT... LIKELY FOR A PERIOD OF AN HOUR OR TWO AT LEAST AS A
COMPLEX OF STORMS MOVES ACROSS THE AREA FROM SOUTHWEST TO
NORTHEAST. TIME WINDOW INDICATED IN TAF IS LIKELY LONGER THAN WILL
OCCUR... BUT LATER FORECASTS MAY BE ABLE TO INCLUDE TSRA IN THE
PREVAILING GROUP AND NARROW THAT WINDOW A BIT. ONCE CONVECTION
MOVES OUT IT APPEARS LIKELY THAT SOME LOW CLOUDS/FOG WILL FORM IN
ITS WAKE AS THINGS DRY OUT ABOVE THE BOUNDARY LAYER... BUT IT IS
TOO EARLY TO SAY FOR CERTAIN WHETHER THAT WILL LEAD TO MVFR OR IFR
CONDITIONS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

99/99
Hazardous weather outlook, Apr 9, 3:34 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
434 AM CDT SAT APR 9 2011

MNZ053-060>063-068>070-076>078-084-085-093-WIZ014>016-023>028-
101200-
CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-SCOTT-DAKOTA-
LE SUEUR-RICE-GOODHUE-WASECA-STEELE-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
434 AM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INTO SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THIS AFTERNOON
OVER THE AREA. SEVERE WEATHER IS NOT EXPECTED.

TONIGHT...A MODERATE RISK OF SEVERE THUNDERSTORMS IS OUTLOOKED
ACROSS MAINLY SOUTHERN MINNESOTA AND A SMALL PORTION OF WEST
CENTRAL WISCONSIN. AN AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP
THIS EVENING NEAR THE MINNESOTA/IOWA BORDER AND LIFT NORTH ACROSS
THE AREA OVERNIGHT. THE MAIN THREAT OF SEVERE WEATHER WILL BE FROM
LARGE HAIL AND POSSIBLE DAMAGING WINDS. AN ISOLATED TORNADO IS
POSSIBLE ACROSS FAR SOUTHERN MINNESOTA THIS EVENING...NEAR THE
INTERSTATE 90 CORRIDOR.

FINALLY...MANY AREA RIVERS CONTINUE IN FLOOD. SEE THE LATEST
FLOOD STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MODERATE RISK OF SEVERE THUNDERSTORMS IS AGAIN OUTLOOKED ACROSS
A SMALL PORTION OF SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN.
SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED
TO REDEVELOP BY SUNDAY AFTERNOON ACROSS EAST CENTRAL INTO SOUTH
CENTRAL MINNESOTA...AND MOVE RAPIDLY INTO WEST CENTRAL WISCONSIN.
INITIAL DEVELOPMENT MAY YIELD ISOLATED TORNADOES AS WELL.

RIVERS WILL LIKELY REMAIN IN FLOOD INTO NEXT WEEK. CONTINUE TO
MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND
OVERNIGHT AND AGAIN SUNDAY AFTERNOON.

MNZ041>045-047>052-101200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-
434 AM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND
CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
MANY AREA RIVERS CONTINUE IN FLOOD. SEE THE LATEST FLOOD STATEMENT
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AND AGAIN
SUNDAY MORNING ACROSS THE AREA.  THE PRIMARY THREAT FROM ANY
SEVERE THUNDERSTORMS IN THE OUTLOOK AREA APPEARS TO BE LARGE HAIL.

RIVERS WILL LIKELY REMAIN IN FLOOD INTO NEXT WEEK. CONTINUE TO
MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND AGAIN INTO
SUNDAY AFTERNOON.

MNZ054>059-064>067-073>075-082-083-091-092-101200-
LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET-
WATONWAN-BLUE EARTH-MARTIN-FARIBAULT-
434 AM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTH CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY.
MANY AREA RIVERS CONTINUE IN FLOOD. SEE THE LATEST FLOOD STATEMENT
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
THE AREA. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS IN THE
APPEARS TO BE LARGE HAIL...BUT AN ISOLATED TORNADO IS POSSIBLE THIS
EVENING ALONG THE INTERSTATE 90 CORRIDOR.

A SLIGHT RISK REMAINS ACROSS MUCH OF THE AREA SUNDAY WITH THE MAIN
THREAT OF THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.

RIVERS WILL LIKELY REMAIN IN FLOOD INTO NEXT WEEK. CONTINUE TO
MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE AFTERNOON AND
TONIGHT...AND AGAIN SUNDAY AFTERNOON.

The radar

The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 14:30 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Redwood

When
April 9, 8:29 AM CST
Where
Redwood County, Walnut Grove
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.230, -95.470

Hail, Freeborn

When
April 9, 11:58 PM CST
Where
Freeborn County, Glenville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.570, -93.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283041, 283042.